Haemophagocytic lymphohistiocytosis mimicking septic shock after the initiation of chemotherapy for squamous cell carcinoma of the neck.

Published online

Journal Article

Haemophagocytic lymphohistiocytosis (HLH) is a rare but potentially fatal disorder resulting from a highly stimulated immune response with uncontrolled accumulation of lymphocytes and macrophages in multiple organs. Both the inherited and acquired forms of this disease exist; the latter can sometimes occur secondary to different malignancies. In this report, we present a middle-aged Hispanic man who presented with features of septic shock during the course of chemotherapy for squamous cell carcinoma of the neck. Despite aggressive treatment for septic shock, he rapidly deteriorated and died after 30 h of admission. Autopsy findings confirmed a diagnosis of HLH. HLH should be recognised as a serious adverse event during chemotherapy for different malignancies including squamous cell carcinoma of the neck.

Full Text

Cited Authors

  • Aryal, MR; Badal, M; Giri, S; Aryal, S

Published Date

  • June 27, 2013

Published In

Volume / Issue

  • 2013 /

PubMed ID

  • 23814201

Pubmed Central ID

  • 23814201

Electronic International Standard Serial Number (EISSN)

  • 1757-790X

Digital Object Identifier (DOI)

  • 10.1136/bcr-2013-009651

Language

  • eng

Conference Location

  • England